Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

August 7, 2018Forsyth County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 7, 2018, 5:51 PM EDT for Forsyth County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 5:51 PM EDT (21:51 UTC)
Expired
Aug 7, 2018, 6:45 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS82 KRAH 072151
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
551 PM EDT TUE AUG 7 2018
 
NCZ021-072245-
Forsyth NC-
551 PM EDT TUE AUG 7 2018

...A THUNDERSTORM WEAKENING NEAR LEWISVILLE...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 5 
miles north of Lewisville, or 10 miles west of Winston-Salem moving 
southeast at 25 mph. This storm is expected to weaken through 630 
PM, but will still be capable of producing several cloud to ground 
lightning strikes. 

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Clemmons, Lewisville, and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. 

&&

LAT...LON 3612 8049 3612 8046 3614 8044 3618 8044
      3623 8041 3609 8004 3601 8004 3603 8021
      3600 8022 3600 8032 3599 8033 3599 8036
      3602 8043 3606 8046 3605 8048 3607 8051
      3608 8051
TIME...MOT...LOC 2149Z 298DEG 23KT 3612 8039 

$$

PWB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:10 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 7, 3:10 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
310 PM EDT Tue Aug 7 2018

.SYNOPSIS...
On the northern periphery of weakening sub-tropical high pressure
over the southeastern U.S., a surface trough will linger
across central NC until a weak cold front approaches from the west
late Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Tuesday...

The forecast remains on track from the previous discussion. Isolated
to scattered showers and thunderstorms are expected through the rest
of the aft/eve. Weak shear, high PW's and instability will result in
some heavy rain and slow moving storms, where they develop, which is
the question mark. Differential heating boundaries will be the
primary focus for convection, so storms are most likely along the
sea breeze and storm outflows. The best chance will be along the
weak lee trough over the next couple hours (primarily near the
Triad). Expect another lull in convective activity tonight. Lows
tonight in the low to mid 70s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 310 PM Tuesday...

Copy and paste today's forecast in for Wednesday. The piedmont
trough will remain in place over the area. Primarily diurnal
convection with coverage similar to today, mainly along differential
heating boundaries. Pwats in the 1.5-2.0 range will also persist.
The upper level trough will start to push the ridge south late
Wednesday into Wednesday night, with increasing warm, moist
advection into central NC. With the majority of convection holding
off until later in the evening, expect highs to reach the low to mid
90s, resulting in heat indices in the 100-103 range along and east
of I-85. Overnight lows also similar to to night, low to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 215 PM TUESDAY...

Longer range forecast remains on track with a steady rise in diurnal
convection coverage, along with a gradual decrease in daytime
heating potential through the period.

A surface lee-side trough will remain across the area through the
end of the workweek before finally becoming washed out by a
shortwave likely to stall a front across region by Friday morning.
In the upper-levels, an amplifying trough over the Great Lakes and
Northeast will become more prominent late in the period before
transitioning into more of a cutoff upper low early next work-week.
Most of Thursday looks to be relatively dry ahead of the front which
is likely to enter and stall across central NC primarily after
sunset. Can't rule out an airmass thunderstorm and/or pre-frontal
trough-initiated storm, but signals remain relatively sparse thanks
to an utter lack of forcing. Some residual showers/storms will
likely spill east of the Appalachians with the front after sunset,
absorbing what's left of the instability before dying out near the
Triangle overnight Thursday/pre-dawn Friday. Southerly/southwesterly
flow becomes better established over the weekend, giving the
potential for more widespread shower/storm development, especially
in the Saturday through Monday time frame. Guidance suggests drier
air moving into the region on Tuesday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 143 PM Tuesday...

Through 18Z Wednesday:  Expect mostly VFR conditions through the TAF
period with short wave ridging over the area helping to limit the
usual afternoon/evening tstm activity over central NC. The areas
with the best chance to see showers/tstms later today will be east
of I-95 and closer to the sea breeze, and farther west over the
higher terrain, and some of that activity may drift toward our Triad
TAF sites.  But at this point, the confidence in convective activity
occurring at our TAF sites is too low for inclusion in the TAFS...
but will closely monitor.  Otherwise, we can't rule out a couple
patches of fog Wednesday morning, but again, will depend on where
any shower/tstm activity occurs over the area later today.

Outlook: A typical summer pattern featuring mainly afternoon/evening
showers and tstms each day, and morning fog mainly across the
coastal plain and where showers/tstms occurred the day before. Right
now it appears that the coverage of shower/tstm activity will
increase over the weekend, with perhaps a more prolonged period of
sub-VFR conditions possible then.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...JJM/Franklin
AVIATION...np
Hazardous weather outlook, Aug 7, 3:14 AM EDT, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
314 AM EDT Tue Aug 7 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080715-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
314 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 5:17 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
517 PM EDT TUE AUG 7 2018

NCZ021-022-072215-
Guilford NC-Forsyth NC-
517 PM EDT TUE AUG 7 2018

...A COUPLE OF THUNDERSTORMS OVER NORTHERN FORSYTH AND NORTHWEST
GUILFORD COUNTIES THROUGH 615 PM...

At 511 PM EDT, a couple of strong thunderstorms were located over
northern Forsyth County. The strongest storm was 7 miles north of
Stanleyville, while another thunderstorm was located 5 miles
northwest or Rural Hall. These storms were drifting southeast at 10
mph.

Wind gusts up to 40 mph will be possible with these storms. Frequent
lightning can also be expected.

Locations impacted include...
Winston-Salem, Kernersville, Huntsville, Lewisville, Summerfield,
Stokesdale, Walkertown, Rural Hall, Pfafftown and Belews Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3625 7983
      3616 7981 3604 8045 3606 8046 3604 8049
      3608 8052
TIME...MOT...LOC 2111Z 258DEG 20KT 3622 8037

PWB
Special weather statement, Aug 7, 5:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
551 PM EDT TUE AUG 7 2018

NCZ021-072245-
Forsyth NC-
551 PM EDT TUE AUG 7 2018

...A THUNDERSTORM WEAKENING NEAR LEWISVILLE...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Lewisville, or 10 miles west of Winston-Salem moving
southeast at 25 mph. This storm is expected to weaken through 630
PM, but will still be capable of producing several cloud to ground
lightning strikes.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Clemmons, Lewisville, and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle.

&&

LAT...LON 3612 8049 3612 8046 3614 8044 3618 8044
      3623 8041 3609 8004 3601 8004 3603 8021
      3600 8022 3600 8032 3599 8033 3599 8036
      3602 8043 3606 8046 3605 8048 3607 8051
      3608 8051
TIME...MOT...LOC 2149Z 298DEG 23KT 3612 8039

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:17 PM EDTSpecial Weather StatementRAHForsyth58 min
Aug 7, 6:19 PM EDTSpecial Weather StatementRAHAnson41 min
Aug 7, 6:48 PM EDTSpecial Weather StatementRAHAlamance, Guilford57 min
Aug 7, 7:32 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph44 min
Aug 7, 7:37 PM EDTSevere Thunderstorm WarningRAHDurham, Orange53 min
Aug 7, 7:56 PM EDTSevere Thunderstorm WarningRAHPerson64 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.